Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 8, 2017, 3:13 PM MDT for Ravalli County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2017, 3:13 PM MDT (21:13 UTC)
- Expired
- Jun 8, 2017, 4:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -514 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
510
WWUS85 KMSO 082113
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017
MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:48 PM MDT, 25 minutes earlier.
Area forecast discussion, Jun 8, 2:48 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Missoula MT 248 PM MDT Thu Jun 8 2017 ...Strong Thunderstorms along the Continental Divide into SW Montana this afternoon and evening... .DISCUSSION...A cold front will move through the Northern Rockies today which will be the focal point for shower and thunderstorm development. The best instability appears to be along the Continental Divide down into southwest Montana this afternoon. The cloud cover will hinder the severity of storms, but a few of them should still become quite strong. The strongest storms will be capable of damaging winds, large hail and heavy rain. Another concern is the high precipitable water across northwest Montana. Any storms that develop in this region will be capable of very heavy rain. Storm motion appears to be fast enough that significant impact from the rain should be minimized, unless training of storms occur. A second cold front moves through the Northern Rockies on Friday and stalls out over north central Idaho into west central Montana. This boundary will be the main area of fairly steady precipitation. The precipitation appears to linger into Saturday over this region. Temperatures will be cooling to 10 degrees below normal by Saturday afternoon. Beginning late Sunday - early next week, a cutoff low pressure system is expected to move across the Northern Rockies bringing cool temperatures and periods of showers. Valley highs will be in the upper 50s to low 60s with snow levels dropping to around 7000 feet thus backcountry users may see some new snowfall. Forecast models typically struggle with the track/timing of cutoff lows and the subsequent areas of heavy precipitation this far into the future. The reduced snow melt from cooler temperatures could easily be offset by enhanced rainfall, leading to a potential for flooding. Even with the uncertainties, at the very least, expect cool temperatures and occasional showers. Beyond the early week storm system, most guidance points toward a ridge of high pressure with much warmer and drier conditions the latter half of next week. && .AVIATION...A cold front is anticipated to move through north central Idaho and western Montana this afternoon and evening. Winds will shift to a southwest to west direction as the front passes through the evening, with some gusts up to 25 kts possible with the front. The looks like the front will stall out across southwest Montana tonight, and will likely allow for breezy winds to continue for KMSO, KSMN and KBTM through a good chunk of the night. Additionally, showers and thunderstorms have begun to form across the Idaho panhandle into northwest Montana this afternoon. Thunderstorm coverage will continue to increase across the region as the frontal boundary approaches. Cloud cover will likely limit the strength of storms, but a few strong storms are possible into this evening, mainly across southwest Montana and along the Continental Divide. Gusty and erratic winds and heavy rain will be the main threats, though storms near the Divide may have some hail as well. All airfields have the potential to be impacted by thunderstorms, with the main threat decreasing after 09/0300z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 8, 2:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
251 PM MDT THU JUN 8 2017
MTZ005-006-082130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
251 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA...NORTHWESTERN
GRANITE AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Stevensville, or 20 miles northeast of Hamilton,
moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4630 11356 4628 11388 4676 11402 4678 11377
4671 11369 4670 11365 4670 11360 4669 11358
TIME...MOT...LOC 2051Z 173DEG 25KT 4639 11378Special weather statement, Jun 8, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017
MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:34 PM MDT | Special Weather Statement | MSO | Deer Lodge | 26 min |
| Jun 7, 7:41 PM MDT | Special Weather Statement | MSO | Missoula | 49 min |
| Jun 7, 8:33 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Jun 8, 2:51 PM MDT | Special Weather Statement | MSO | Granite | 39 min |
| Jun 8, 3:33 PM MDT | Special Weather Statement | MSO | Granite | 42 min |
| Jun 8, 4:03 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
| Jun 8, 4:08 PM MDT | Special Weather Statement | MSO | Granite | 22 min |
| Jun 8, 4:24 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Jun 8, 4:28 PM MDT | Special Weather Statement | MSO | Powell | 17 min |
| Jun 8, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 23 min |
| Jun 8, 4:57 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 33 min |
| Jun 8, 5:08 PM MDT | Special Weather Statement | MSO | Lake | 37 min |
| Jun 8, 5:15 PM MDT | Special Weather Statement | MSO | Powell | 45 min |
| Jun 8, 5:27 PM MDT | Special Weather Statement | MSO | Lake | 33 min |
| Jun 8, 5:35 PM MDT | Special Weather Statement | MSO | Flathead | 25 min |
| Jun 8, 5:44 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
| Jun 8, 5:59 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.